Case report demonstrates severe supratherapeutic INR in a patient receiving ribociclib and warfarin, highlighting the necessity of early frequent monitoring during co-administration.
Background Ribociclib, a cyclin-dependent kinase (CDK) 4/6 inhibitor used in metastatic breast cancer, is a time-dependent inhibitor of cytochrome P450 (CYP) 3A4. While interactions with direct oral anticoagulants (DOACs) are recognized, interactions with warfarin may be underrecognized. Case Presentation A woman in her late 70's taking warfarin for atrial fibrillation developed a critically elevated international normalized ratio (INR) of 16.4 and epistaxis approximately 2 weeks after initiation of ribociclib for breast cancer. She had been transitioned from apixaban to warfarin approximately 2 months earlier due to concern for a potential interaction between apixaban and ribociclib. Her INR had remained stable prior to ribociclib initiation, with a time in therapeutic range (TTR) of 78%. Management and Outcome The patient required reversal with vitamin K and 4-factor prothrombin complex concentrate (4F-PCC). Ribociclib-associated CYP3A4 inhibition was considered the most plausible contributing factor to the critically elevated INR. Warfarin was resumed at a reduced dose with close outpatient monitoring. Discussion This case highlights the risk of a clinically significant anticoagulant interaction following ribociclib initiation. Although warfarin allows monitoring via INR, insufficient early monitoring may increase patient risk. Weekly INR monitoring during the first 2 cycles of ribociclib may improve safety.
No takes yet. Share an insight, caveat, or question.
Melanie Maine-Timbs (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: